Alert archive / Kansas / Tornado Warnings in 2005
Tornado Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Nov 27, 2005, 2:56 PM CST for Geary County, Riley County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 27, 2005, 2:56 PM CST (20:56 UTC)
- Expired
- Nov 27, 2005, 3:45 PM CST
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 27, 3:18 PM CST | TORNADO | Keats, KS | CONFIRMED TORNADO IN KEATS...NO REPORTS YET AS LOCAL LAW ENFOCEMENT HAS NOT BEEN ABLE TO REACH THE CITY. |
| Nov 27, 3:27 PM CST | TORNADO | 2 E Junction City, KS | CONFIRMED TORNADO...DAMAGE REPORTED WITH A BARN DESTROYED. |
| Nov 27, 3:53 PM CST | TORNADO | 5 N Randolph, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 27, 12:36 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KTOP 272058
TORTOP
KSC061-161-272145-
/O.NEW.KTOP.TO.W.0023.051127T2056Z-051127T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CST SUN NOV 27 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS
RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 345 PM CST
* AT 254 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES NORTH OF
JUNCTION CITY...MOVING NORTH AT 45 MPH. ANOTHER STORM LOCATED NEAR
7 MILES SOUTHEAST OF JUNCTION CITY ALSO HAS THE POTENTIAL TO BE
TORNADIC.
* LOCATIONS IMPACTED INCLUDE...
KEATS...
RILEY...
LEONARDVILLE...
RANDOLPH...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 293 AND 307.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVER WEATHER INFORMATION.
LAT...LON 3956 9666 3949 9666 3944 9672 3939 9672
3933 9666 3888 9665 3888 9690 3955 9694
3955 9667
$$1 follow-up statement
000
WWUS53 KTOP 272123
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CST SUN NOV 27 2005
KSC061-161-272145-
/O.CON.KTOP.TO.W.0023.000000T0000Z-051127T2145Z/
RILEY-GEARY-
321 PM CST SUN NOV 27 2005
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR GEARY AND
RILEY COUNTIES...
AT 319 PM CST...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR KEATS
AT 318 PM. THIS TORNADO WAS LOCATED NEAR KEATS...OR ABOUT 8 MILES
WEST OF MANHATTAN...MOVING NORTH AT 45 MPH. ANOTHER STORM LOCATED
7 SOUTHEAST JUNCTION CITY MOVING NORTH AT 45 MPH COULD ALSO BECOME
TORNADIC.
LOCATIONS IMPACTED INCLUDE...
KEATS...RILEY...LEONARDVILLE AND RANDOLPH.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 294 AND 313.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3956 9666 3949 9666 3944 9672 3939 9672
3933 9666 3915 9654 3888 9656 3888 9690
3955 9694 3955 9667
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Nov 27, 1:50 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Nov 27, 1:50 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 150 PM CST SUN NOV 27 2005 .DISCUSSION... ...SEVERE WEATHER POSSIBLE THIS SUNDAY AFTERNOON...FOLLOWED BY COLD AND WINDY WINTERY WEATHER OVERNIGHT... INTENSE AREA OF LOW PRESSURE NOW CENTERED IN CENTRAL KANSAS. WIDESPREAD CONVECTION HAS INITIATED OUR AHEAD OF THE LOW ACROSS MUCH OF THE CWA. TORNADO WATCH COVERS MUCH OF EASTERN KANSAS AS SHEAR PROFILES ARE VERY IMPRESSIVE. LOW CLOUDS HANGING AROUND HAVE INHIBITED DEVELOPMENT SOMEWHAT...BUT THIS SHOULD BE OVERCOME BY THE SHEAR DYNAMICS OF THE SYSTEM. TONIGHT AND MONDAY...LOOK FOR THE LOW TO CONTINUE NORTHEAST INTO IOWA ON MONDAY. LIQUID PRECIPITATION WILL QUICKLY BECOME FROZEN ACROSS NORTHCENTRAL KANSAS LATE TONIGHT...AND ACROSS THE REMAINDER OF THE CWA ON MONDAY. IT LOOKS LIKE ACCUMULATIONS WILL BE FAIR LIGHT FROM AND INCH OR SO NORTHCENTRAL...TO A TRACE ACROSS THE REST OF THE CWA. WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THE NORTHWEST CWA WITH THE STRONG NORTHWEST WINDS COMBINED WITH THE SNOW WILL CREATE SOME TRAVEL PROBLEMS. COLDER AIR WILL BE USHERED IN ON THE BACKSIDE OF THE LOW OVERNIGHT. EXPECT LITTLE CHANGE IN TEMPERATURES FROM MORNING LOWS TO MONDAY AFTERNOON HIGHS. IN THE EXTENDED...DID NOT MAKE MANY CHANGES WITH MOST CONCERNS IN THE SHORT TERM. DID KEEP SLT CHANCE SNOW FOR EVENING HOURS MONDAY...THEN STORM LIFTS QUICKLY NORTH AND LEAVES DRIER AIR BEHIND. IF WE GET SOME SNOW COVER OVER THE NORTHERN COUNTIES THEN TEMPS MAY NEED TO BE MODERATED THESE AREAS. WAS NOT CONFIDENT ENOUGH WITH WEAKNESS IN WEDNESDAY SYSTEM TO PULL POPS ENTIRELY...BUT DID DELAY TO AFTERNOON HOURS. SLIGHT CHANCES COUNTINUE THROUGH THURSDAY. TEMPERATURES SLIGHTLY BELOW CLIMO FOR THE REST OF THE WEEK AND WEEKEND AS SERIES OF COLDER AIR MASSES SLIDE INTO OR JUST EAST OF THE STATE. && .TOP WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM MIDNIGHT MONDAY TO 6 PM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-KSZ021- KSZ034. &&
Hazardous weather outlook, Nov 27, 9:54 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 954 AM CST SUN NOV 27 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-281600- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 954 AM CST SUN NOV 27 2005 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY FOR MUCH OF NORTH CENTRAL KANSAS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA TODAY AND OVER NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING...ESPECIALLY TO THE EAST OF AN ABILENE...MANHATTAN TO MARYSVILLE LINE. WHILE THE MAIN HAZARD IS LARGE HAIL AND STRONG GUSTY WINDS...AN ISOLATED TORNADO CAN NOT BE RULED OUT. FOR TONIGHT...RAIN IS EXPECTED TO CHANGE TO SNOW AROUND MIDNIGHT OVER NORTH CENTRAL KANSAS. GENERALLY AROUND AN INCH OR SO OF ACCUMULATION IS POSSIBLE GENERALLY NORTH OF A MINNEAPOLIS TO MARYSVILLE LINE...WITH LIGHTER AMOUNTS EXPECTED ELSEWHERE ACROSS NORTH CENTRAL KANSAS. NORTHWEST WINDS OF 25 TO 35 MPH WILL COMBINE WITH THE SNOW TO PRODUCE HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANGEOVER TO SNOW IS THEN EXPECTED TO SPREAD SOUTHEAST ACROSS THE REST OF THE AREA ON MONDAY. ACCUMULATIONS SHOULD BE LESS THAN AN INCH. THE CHANCES FOR LIGHT SNOW WILL END ACROSS THE AREA MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS.
In the hours before
Local storm report, Nov 27, 2:22 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TORNADO 5 W WILSEY 38.64N 96.77W
11/27/2005 MORRIS KS TRAINED SPOTTER
TORNADO REPORTED TOUCHING DOWN OR NEAR TOUCH DOWN NEAR
DELAVAN.
&&
STRASSBERGLocal storm report, Nov 27, 2:27 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TORNADO 5 W WILSEY 38.64N 96.77W
11/27/2005 MORRIS KS LAW ENFORCEMENT
FIRE DEPARTMENT SPOTTERS REPORTED A TORNADO ON OR NEAR
THE GROUND 1 MILE EAST OF HERINGTON NEAR HIGHWAY 77 IN
MORRIS COUNTY.
&&
STRASSBERGLocal storm report, Nov 27, 2:29 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TORNADO 5 S LATIMER 38.67N 96.85W
11/27/2005 MORRIS KS TRAINED SPOTTER
SPOTTER REPORTED TORNADO...FOLLOWED TORNADO UNTIL IT
LITED NEAR -U- AVE. STORM HAS BEEN DROPPING SEVERAL
FUNNELS AS REPORTED BY COUNTY SHERIFF.
&&
CAVANAUGHLocal storm report, Nov 27, 2:33 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TORNADO 8 S CHAPMAN 38.86N 97.02W
11/27/2005 DICKINSON KS LAW ENFORCEMENT
TORNADO REPORTED 8 MILES SOUTH OF CHAPMAN...NO DAMAGE OR
INJURIES REPORTED AT THIS TIME.
&&
CAVANAUGHLocal storm report, Nov 27, 2:48 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TORNADO 4 SSW JUNCTION CITY 38.98N 96.86W
11/27/2005 GEARY KS TRAINED SPOTTER
SEVERAL TORNADOES REPORTED IN SOUTHWESTERN GEARY COUNTY.
SHERIFF DEPUTIES ARE CURRENTLY BLOCKING TRAFFIC NEAR THE
I-70 TO I-77 SOUTH INTERCHANGE...AND A COUPLE OF MILES
SOUTH ALONG I-77. OFFICER IS FOLLOWING TORNADO NEAR THIS
INTERCHANGE. 1 TO 2 OTHER CONFIRMED REPORTS BY SHERIFF
DEPUTIES.
&&
CAVANAUGHLocal storm report, Nov 27, 2:52 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FUNNEL CLOUD 7 S JUNCTION CITY 38.93N 96.83W
11/27/2005 GEARY KS TRAINED SPOTTER
REPORTED 7-8 MILES SOUTH OF I-70 BY RILEY COUNTY
SPOTTERS.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 9:17 AM CST | Winter Weather Advisory | TOP | Clay, Cloud, Marshall, Ottawa, Republic, Washington | 42 hr |
| Nov 27, 1:37 PM CST | Severe Thunderstorm Warning | TOP | Dickinson | 38 min |
| Nov 27, 1:56 PM CST | Tornado Warning | TOP | Dickinson | 64 min |
| Nov 27, 2:19 PM CST | Severe Thunderstorm Warning | TOP | Clay | 56 min |
| Nov 27, 2:21 PM CST | Tornado Warning | TOP | Geary, Morris | 39 min |
| Nov 27, 2:39 PM CST | Severe Thunderstorm Warning | TOP | Coffey | 51 min |
| Nov 27, 2:42 PM CST | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| Nov 27, 2:55 PM CST | Severe Thunderstorm Warning | TOP | Osage | 50 min |
| Nov 27, 3:01 PM CST | Tornado Warning | TOP | Morris | 14 min |
| Nov 27, 3:18 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Shawnee | 42 min |
| Nov 27, 3:41 PM CST | Tornado Warning | TOP | Pottawatomie, Riley | 49 min |
| Nov 27, 3:56 PM CST | Tornado Warning | TOP | Marshall, Pottawatomie, Riley | 33 min |
| Nov 27, 4:00 PM CST | Severe Thunderstorm Warning | TOP | Brown, Douglas, Jackson, Jefferson | 60 min |
Nearby
Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.